Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 435 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Reports
   Discussion
    References

 Article Access Statistics
    Viewed603    
    Printed25    
    Emailed0    
    PDF Downloaded155    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
CASE REPORT  
Year : 2018  |  Volume : 60  |  Issue : 1  |  Page : 145-146
Galactorrhea with antidepressants: A case series


Department of Psychiatry, All India Institute of Medical Science, Jodhpur, Rajasthan, India

Click here for correspondence address and email

Date of Web Publication12-Apr-2018
 

   Abstract 


Galactorrhoea is a rare but distressing, and often embarrassing adverse effects of selective serotonin reuptake inhibitors (SSRIs) treatment. Here we report three cases that developed galactorrhoea with combination of SSRIs or combination of SSRI and SNRI/TCA and also review the literature of galactorrhoea with SSRIs.

Keywords: Galactorrhea, selective serotonin reuptake inhibitors, serotonin–norepinephrine reuptake inhibitors, tricyclic antidepressants

How to cite this article:
Suthar N, Pareek V, Nebhinani N, Suman DK. Galactorrhea with antidepressants: A case series. Indian J Psychiatry 2018;60:145-6

How to cite this URL:
Suthar N, Pareek V, Nebhinani N, Suman DK. Galactorrhea with antidepressants: A case series. Indian J Psychiatry [serial online] 2018 [cited 2018 Oct 18];60:145-6. Available from: http://www.indianjpsychiatry.org/text.asp?2018/60/1/145/228397





   Introduction Top


Galactorrhea is an adverse effect, experienced commonly with antipsychotics, through their dopamine-blocking action and consequent disinhibition of prolactin (PRL) secretion.[1] Galactorrhea with antidepressants is less commonly reported in the medical literature. Here, we present series of 3 cases, who developed galactorrhea with combination of antidepressants.


   Case Reports Top


Case 1

A 40-year old female suffered from an episodic illness of 7 years and was diagnosed as recurrent depressive disorder. After 15 days of fluoxetine 40 mg and amitriptyline 25 mg, she reported heaviness in breasts and increased breast size with creamy white discharge. Serum PRL level was raised (333 ng/ml). Hence, she was switched to sertraline, and after 1 month, breast secretions stopped completely with normal PRL. Due to relapse in depressive symptoms, she was switched back to fluoxetine as a single agent, and dose was gradually hiked to 60 mg. Now, she is asymptomatic for the past 15 months.

Case 2

A 37-year-old female suffered from an episodic illness of 6 years and was diagnosed as recurrent depressive disorder with migraine and hypothyroidism. At the time of presentation, her thyroid function tests were normal on thyroxin 150 mcg/day, and she was on venlafaxine 150 mg, fluoxetine 20 mg, and propranolol 40 mg with minimal improvement and complaints of weight gain, amenorrhea, and galactorrhea. Her serum PRL level was raised (>200). Hence, she was switched to dosulepin 150 mg and propranolol 40 mg. In 1 month, she improved significantly, and breast secretions were stopped completely with normal serum PRL (24 ng/ml). However, due to relapse in depressive symptoms in the next 3 months, the dose of dosulepin was hiked to 225 mg, but after 20 days, she again developed galactorrhea and hyperprolactinemia (170 ng/ml). Finally, she was switched on bupropion 300 mg. In around 1 month, she became asymptomatic (PRL: 21.33 ng/ml) and presently maintaining well on the same medication for the past 6 months.

Case 3

A 17-year-old girl presented with complaints of episodic shortness of breath, anxiety, and sleep disturbance for about 25 days. Initially, she was prescribed escitalopram 20 mg/day and sertraline 50 mg/day by a physician, and on the 9th day, she reported secretions from the breasts. She was diagnosed as somatoform autonomic dysfunction of respiratory system (F45.33) with galactorrhea. Her serum PRL level was raised (164.4 ng/ml). Then, she was kept on clonazepam 1 mg/day along with psychotherapy sessions. After stopping the medicines, the discharge stopped completely in 10 days. At present, the patient is asymptomatic for the past 3 months and not receiving any psychotropic medications.


   Discussion Top


The peculiarity of index case series is occurrence of galactorrhea with combination of antidepressants, and serum PRL levels were significantly raised in all three patients. Recurrence of galactorrhea was not seen with monotherapy of selective serotonin reuptake inhibitor (SSRI) (Case 1), switching on bupropion (Case 2), and stoppage of SSRIs (Case 3).

Here, the first case developed galactorrhea with hyperprolactinemia with the combination of fluoxetine 40 mg and amitriptyline 25 mg (PRL – 333 ng/ml). This is possibly second report of galactorrhea with combination of SSRIs and tricyclic antidepressants in India. Unlike the previous case,[2] our patient had significantly raised PRL levels. Later, even on high dose of fluoxetine, the patient is symptom free as well as euthymic.

In the second case, galactorrhea was developed initially with the combination of SSRI and SNRI (venlafaxine 150 mg and fluoxetine 20 mg) with hyperprolactinemia (PRL >200 ng/ml) and later with dosulepin 225 mg with hyperprolactinemia (PRL - 170 ng/ml). Similar cases of fluoxetine-induced [3] and venlafaxine-induced [4] galactorrhea with hyperprolactinemia were reported in literature. Only one case of dosulepin (dothiepin)-induced galactorrhea was reported in literature [5] before index case.

In the third case, again, galactorrhea was developed with the combination of two SSRIs (escitalopram 20 mg/day and sertraline 50 mg/day). In index case, PRL level was raised significantly while earlier reported cases of sertraline-induced [6] and escitalopram-induced [7] galactorrhea did not investigate the same or had normal PRL level.

Galactorrhea is a rare but unwanted side effect of antidepressants, which is emotionally traumatizing especially to young unmarried women, so clinician needs to be aware of this unusual side effect for comprehensive and timely management.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Bostwick JR, Guthrie SK, Ellingrod VL. Antipsychotic-induced hyperprolactinemia. Pharmacotherapy 2009;29:64-73.  Back to cited text no. 1
[PUBMED]    
2.
Shim SH, Lee YL, Lee EC. A case of galactorrhea associated with escitalopram. Psychiatr Invest 2009;6:230-2.  Back to cited text no. 2
    
3.
Chatterjee SS, Mitra S, Mallik N. Emerging hyperprolactinemic galactorrhea in obsessive compulsive disorder with a stable dose of fluoxetine. Clin Psychopharmacol Neurosci 2015;13:316-8.  Back to cited text no. 3
    
4.
Camkurt MA, Gülpamuk G, Fı ndiklı E, Elve R. Dose dependent course of hyperprolactinemic and normoprolactinemic galactorrhea induced by venlafaxine. Clin Psychopharmacol Neurosci 2017;15:181-3.  Back to cited text no. 4
    
5.
Camkurt MA, Şimşek N. Sertralin induced normoprolactinemic galactorrhea. J Neurobehav Sci 2015;2:1-2.  Back to cited text no. 5
    
6.
Gadd EM, Norris CM, Beeley L. Antidepressants and galactorrhoea. Int Clin Psychopharmacol 1987;2:361-3.  Back to cited text no. 6
    
7.
Praharaj SK. Euprolactinemic galactorrhea with escitalopram. J Neuropsychiatry Clin Neurosci 2014;26:E25-6.  Back to cited text no. 7
    

Top
Correspondence Address:
Dr. Naresh Nebhinani
Department of Psychiatry, All India Institute of Medical Science, Jodhpur - 342 005, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_317_17

Rights and Permissions




 

Top